Why is there this pain during chemotherapy?

2 answers | Last updated: Oct 27, 2016
Wenn607 asked...

My mother has stage 4 colon cancer that has metastasized to her liver. She gets chemo every two weeks for three days Monday - Wednesday which she brings home through a port.

During the second night for approximately 1/2 hour she suffers severe pain in her chest and upper arms. She can only describe it as severe heart burn like. It is awful. It is not her heart. Her doctor does not even know the cause. Has this happened to anyone out there? We need help. How can she stop this? It is very scary and tends to come like clockwork. Any suggestions on what could be the cause? I hate to see her like this. She is a fighter and not one to complain and I can see that this is extremely painful. Help!! Thank you.


Expert Answers

Linda Ackerman, R.N. has clinical experience in oncology, women's health, and medical nursing. She has been practicing for more than 20 years and is a licensed registered nurse in both Florida and Wisconsin. In addition, she serves as a board member of Breast Cancer Recovery and the Wisconsin Cancer Council.

Chemotherapy medications may cause many different types of side effects with different people.

Because this pain you have described occurs at the same time post chemotherapy treatment, it would appear that she is having some sort of side effect or reaction from the chemotherapy and or any of the medications that she may take prior or post chemotherapy treatment.

I would suggest a separate appointment with her doctor before the next round of chemo. This appointment could help you and your mother focus on this aspect of her care with her physician.

I will list some ideas/questions to think about to hopefully help you and your mom with additional questions for her physician.

"¢ Does your mom ever experience this pain at any other time and or did she ever experience this type of pain prior to receiving chemotherapy treatments?

"¢ Does your mother have any other preexisting conditions prior to the diagnosis of colon cancer? If yes, list the medications she takes for this/these conditions and review in detail with her physician. Ask her physician if any of these medications could potentiate the effects of the chemotherapy.

"¢Does she receive any pre medications to help with nausea, vomiting, diarrhea? Typically these types of medications are given within 24 hours prior to chemo. If she does not receive anything, talk through the possibilities of premedication with her physician.

"¢ Would your mom benefit from an anti anxiety medication? having a diagnosis of cancer and undergoing treatment can be very difficult, and in addition,now that she has experienced this pain/heart burn it can be difficult to continue to undergo chemotherapy when you anticipate a difficult situation to occur post treatment.

"¢ Ask her physician about checking the placement of her port (is the pain she is experiencing near the location of the port?) If yes, ask her physician to check the status of the port.

"¢ Could your mother try changing her diet to more bland foods for a couple days prior and post chemotherapy treatment, I would suggest seeing a nutritionist, who may be able to help indentify foods that could possibly make a difference.

Finally, if your physician is unable to help you and your mother identify the cause of this pain, and or help identify treatments for symptom management , look for a second opinion and or look for a team of specialist that work together, such as a nutritionist/dietician, social worker, nurse, and oncologist who could discuss your mothers situation as a group.

I hope you find some relief for your mother and yourself.


Community Answers

Pmuse answered...

I suffered heart burn and upper stomach pain. I was started on Prevcid. I did improve.Also told take Clartin before chemo for bone pain, usually in back. Chemo for breast cancer every 3 weeks.